Macugen causes worrying IOP spikes

Article

Pegaptanib sodium (Macugen) injections can result in a significant transient rise in intraocular pressure (IOP), which may be damaging to the optic nerve, particularly in patients with advanced glaucoma.

Pegaptanib sodium (Macugen) injections can result in a significant transient rise in intraocular pressure (IOP), which may be damaging to the optic nerve, particularly in patients with advanced glaucoma, according to a study published in the June issue of the American Journal of Ophthalmology.

Ronald Frenkel from the Eye Research Institute and colleagues from the East Florida Eye Institute, Florida, USA conducted a review of 75 eyes treated with intravitreal injections of pegaptanib (0.09 ml).

The mean pre-injection IOP was 14±3 mmHg. At one minute post-injection, mean IOP was 38±14 mmHg, at three to 10 minutes it was 34±9 mmHg and at 11 to 20 minutes it was 26±10 mmHg. Most patients' IOP diminished significantly 30 minutes after the injection.

The authors concluded that this dramatic rise in IOP following injections of pegaptanib could cause damage to the optic nerve, particularly in patients with advanced glaucoma and hence its use in glaucomatous patients should be approached with caution.

Related Videos
Ramin Tadayoni, MD, speaks with Sheryl Stevenson
Jennifer I. Lim, MD, FARVO, FASRS, Director of Retina Service, University of Illinois at Chicago
Anat Loewenstein, MD, Professor and Director, Department of Ophthalmology, Tel Aviv Medical Center
Carl D. Regillo, MD, FACS, FASRS, Chief of Retina Service, Wills Eye Hospital, Philadelphia, PA
Arshad Khanani, MD, MA FASRS, on a virtual call
At this year's ESCRS meeting, we asked presenters and attendees, 'What do yoou wish you'd known earlier in your ophthalmology career?'
Diana Do, MD, Professor of Ophthalmology, Byers Eye Institute, Stanford University, discusses the PHOTON study results as presented AAO
Penny A Asbell, MD, FACS speaks at the 2023 AAO meeting
© 2024 MJH Life Sciences

All rights reserved.